Article Text

PDF

Severe digital ischaemia treated with phosphodiesterase inhibitors
  1. C R Kumana,
  2. G T Y Cheung,
  3. C S Lau
  1. Department of Medicine, The University of Hong Kong, 8/F Administration Block, Queen Mary Hospital, Hong Kong
  1. Correspondence to:
    Professor C S Lau
    cslauhkucc.hku.hk

Statistics from Altmetric.com

Pulmonary hypertension is associated with autoimmune diseases, giving rise to digital ischaemia, including Raynaud’s phenomenon (RP). As sildenafil, a phosphodiesterase-5 (PDE-5) inhibitor, relieves the pulmonary hypertension,1 we suggested that it might also benefit digital ischaemia and RP symptoms. This report describes the impact of oral sildenafil (Viagra, donated by Pfizer HK) on three women with autoimmune disease and progressively severe digital ischaemia, despite treatment with a variety of drugs, including intravenous iloprost (fig 1). All patients gave written informed consent to try this off-label treatment.

Figure 1

 (A), (B), and (C) refer to cases 1, 2, and 3, respectively. In all three cases, ischaemia of viable tissues resolved after treatment with sildenafil (and tadalafil in case 2). (B) shows that increased finger extension became possible after treatment.

CASE REPORTS

A 42 year old woman with dermatomyositis “sine myositis” and thyrotoxicosis (case 1) taking prednisolone, hydroxychloroquine, and carbimazole, experienced regression of troublesome RP and ischaemic digital ulceration after receiving diltiazem SR 200 mg/day and thrice monthly iloprost infusions. Ten months later, antituberculosis chemotherapy was started and the steroid dosage reduced, after she developed a febrile illness with cough, pleuropericardial effusions, and sputum culture positive for tuberculosis (TB). Digital gangrene supervened in both hands and both feet despite daily intravenous iloprost infusions for 2 weeks. A day after starting sildenafil 50 mg three times a day her digital circulation and pain improved markedly; facial flushing was the only adverse reaction. In view of the slightly deteriorating digital ischaemia and experimental evidence,2,3 we inferred that rifampicin treatment was inducing the metabolism of sildenafil. Its dosage was therefore doubled. Symptomatic improvement continued and ischaemic tissues became demarcated. However, 26 days after starting sildenafil she succumbed to uncontrolled pulmonary TB.

A 28 year old woman with scleroderma/lupus (case 2) who had been receiving diltiazem, domperidone, omeprazole, and penicillamine for about 4 years presented with progressive breathlessness. Computed tomography of the thorax suggested fibrosing alveolitis; prednisolone and azathioprine were started. Thereafter, she incurred occasional chest infections, other complications, and features of autoimmune diseases. She then developed persistent high grade fever, chills, rigors, night sweats, and increasingly severe digital arthralgia, vasculitis, and ischaemia. A polymerase chain reaction (PCR) of blood disclosed disseminated TB. Despite resolution of the sepsis after anti-TB chemotherapy, she developed progressive ischaemia and impending gangrene of her fingers, toes, and feet, despite regular infusions of iloprost for 2 weeks. One day after starting sildenafil 50 mg three times a day, all four extremities showed marked symptomatic improvement, becoming warm, less painful, and less discoloured. Her digital vasculitis resolved; weeks later necrotic zones became demarcated and autoamputated. Owing to resurgence of active lupus, her prednisolone dosage was increased; her haematological/serological abnormalities regressed. After 48 days of sildenafil treatment, tadalafil (Cialis) 10 mg once daily was substituted for 78 more days, without any adverse reaction. Currently, the patient remains well and can stand.

A 76 year old woman with prior hypertension and ischaemic heart disease (case 3) presented with erythematous facial and finger rashes, myalgia, finger and toe ischaemic lesions, and proximal muscle weakness. Dermatomyositis and a disseminated malignancy were diagnosed. After mutually agreeing to stop further investigation, prednisolone treatment was started. Her digital ischaemia responded poorly to diltiazem SR and any improvement during iloprost infusions disappeared when they stopped. After 12 days and despite her past medical history, sildenafil treatment was cautiously started, with immediate reduction in peripheral pain and ischaemia and healing of toe ulcers. Although well tolerated, sildenafil was discontinued after 3 weeks, as the patient required treatment with nitrates.

DISCUSSION

All three patients had immediate, subjective and objective improvements after initiating sildenafil, which was entirely consistent with Lichtenstein’s observations, except that our patients were very severely afflicted.4 In two patients, worsening RP and digital ischaemia appeared during active TB, consistent with the effects of sepsis.5 Rifampicin, a powerful inducer of relevant P450 enzymes (apt to enhance sildenafil elimination2,3), appeared to affect their management. These observations merit a randomised controlled trial to investigate the treatment of disabling RP with oral PDE-5 inhibitors.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.